Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 8:57 PM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2002, 8:57 PM EDT (00:57 UTC)
- Expired
- May 31, 2002, 9:45 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
464
WUUS51 KOKX 010057
SVROKX
NYC103-010145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
857 PM EDT FRI MAY 31 2002
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUFFOLK COUNTY IN SOUTHEAST NEW YORK
* UNTIL 945 PM EDT.
* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF MATTITUCK TO
LINDENHURST...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
RONKONKOMA AND ROCKY POINT AROUND 905 PM.
WADING RIVER AND MIDDLE ISLAND AROUND 910 PM.
SAYVILLE AND SUNRISE HIGHWAY AROUND 915 PM.
YAPHANK AND PATCHOGUE AROUND 920 PM.
SOUTHOLD AND MATTITUCK AROUND 930 PM.
PECONIC AND PECONIC RIVER AROUND 935 PM.
SOME OTHER LOCATIONS IN THE WARNING INCLUDE BAY SHORE...BROOKHAVEN
NATIONAL LABORATORY...CALVERTON...CAPTREE STATE PARK...CENTERPORT...
CORAM...DIX HILLS...FARMINGVILLE...FIRE ISLAND INLET AND HOLBROOK.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY
EVENING FOR NORTHEAST NEW JERSEY.
LAT...LON 4120 7263 4091 7343 4077 7346 4060 7332
4091 7222What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 31, 3:05 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 305 PM EDT FRI MAY 31 2002 SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN FAIR WX OVER THE WEEKEND. MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO BUILD TO AROUND 5 FT THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355. NONE. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:08 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 37 min |
| May 31, 8:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| May 31, 8:12 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 48 min |
| May 31, 8:26 PM EDT | Severe Thunderstorm Warning | OKX | New York | 34 min |
| May 31, 8:30 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens | 45 min |
| May 31, 8:47 PM EDT | Severe Thunderstorm Warning | OKX | Kings | 43 min |
| May 31, 8:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 31, 8:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 31, 9:18 PM EDT | Flash Flood Warning | OKX | Nassau | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.